Alert archive / Texas / Flash Flood Warnings in 2005
Flash Flood Warning 34, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 5, 2005, 9:41 PM CDT for Dawson County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2005, 9:41 PM CDT (02:41 UTC)
- Expired
- Jun 6, 2005, 1:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Dawson County, TX
The radar
The Midland/Odessa radar (KMAF), 94 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2121 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2215 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 060247 FFWMAF TXC115-060645- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 941 PM CDT SUN JUN 5 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... DAWSON COUNTY IN WEST TEXAS * UNTIL 145 AM CDT * AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED SLOW MOVING THUNDERSTORMS ACROSS MUCH OF DAWSON COUNTY. RADAR ESTIMATES THAT 2 INCHES OF RAIN OR MORE HAS FALLEN ACROSS PARTS OF THE COUNTY SINCE 845 PM CDT. ADDITIONAL THUNDERSTORMS ARE DEVELOPING FROM NEAR LAMESA...WEST TO NEAR THE COMMUNITY OF SAND. THE STORMS ARE MOVING VERY LITTLE. * LOCATIONS IMPACTED INCLUDE... LAMESA... SPARENBERG... KEY... ACKERLY... HIGHWAY 180... HIGHWAY 87... HIGHWAY 137... FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3292 10219 3255 10219 3252 10169 3293 10170 $$
1 follow-up statement
000 WGUS74 KMAF 060348 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1044 PM CDT SUN JUN 5 2005 TXC115-060645- DAWSON- 1044 PM CDT SUN JUN 5 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 145 AM CDT FOR DAWSON COUNTY... AT 1038 PM CDT...STORM SPOTTERS REPORTED FLASH FLOODING ALONG U.S. HIGHWAY 87...ABOUT ONE MILE SOUTH OF THE INTERSECTION OF HIGHWAY 87 AND FARM ROAD 828. AT 1043 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT THUNDERSTORMS PRODUCING HEAVY RAIN JUST SOUTH OF WELCH...AND NEAR ACKERLY. THUNDERSTORMS WERE DECREASING ACROSS THE REMAINDER OF THE COUNTY. HOWEVER...RUNOFF FROM PREVIOUS HEAVY RAINS WILL CONTINUE TO CAUSE AREAS OF FLASH FLOODING ON AREA ROADS IN DAWSON COUNTY. FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW WATER CROSSINGS...AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3292 10219 3255 10219 3252 10169 3293 10170 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 4:44 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, Jun 5, 4:44 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 444 PM CDT SUN JUN 5 2005 .UPDATE... WILL SEND AN UPDATE SHORTLY TO INCLUDE SEVERE THUNDERSTORM WATCH NUMBER 408...WHICH WILL BE IN EFFECT UNTIL MIDNIGHT CDT. && .PREV DISCUSSION... /ISSUED 210 PM CDT SUN JUN 5 2005/ SHORT TERM... UPPER TROUGH CENTERED WEST OF THE AREA WILL KEEP REGION UNSETTLED AS FAR AS STORM DEVELOPMENT. MODELS PICK UP ON A NUMBER OF WEAK SHORTWAVES AND WITH SOUTHWEST FLOW ALOFT CAN EXPECT A FEW IMPULSES TO TRACK ACROSS THE AREA. AT THE SURFACE A WEAK COLD FRONT THAT ENTERED THE AREA THIS MORNING HAS BEGUN RETREATING. BASED ON SURFACE OBSERVATIONS AND SATELLITE BELIEVE FRONT LOCATED JUST NORTH OF CWA ACROSS SOUTH PLAINS AND SLOWLY DRIFTING NORTHWARD. FRONT MAY BECOME FOCUS FOR CONVECTION LATER TODAY. SPC FOCUSING ON STRONG HEATING... PLENTIFUL LOW LEVEL MOISTURE... AND FRONTAL BOUNDARY FOR RAPID DEVELOPMENT OF STORMS THIS AFTERNOON. A SLIGHT RISK HAS BEEN SHIFTED NORTHWARD AND NOW JUST TOUCHES THE NORTHERN BOUNDARIES OF THE CWA. AS OF 1 PM THE DRYLINE STILL LOCATED WEST OF A HOBBS TO PECOS LINE. MODELS DO NOT BRING DRYLINE EAST OF LEA COUNTY AND QUICKLY MOVE IT BACK WEST AGAINST THE MOUNTAINS OVERNIGHT. MODEL SOUNDINGS SHOW 3-4000 JOULES EAST OF THE DRYLINE FOR THE REMAINDER OF THE AFTERNOON AND OVERNIGHT WITH HIGH NEGATIVE LIFTED INDEX VALUES. HAVE INHERITED MENTION OF SEVERE STORMS NORTHEAST AND WILL LEAVE IN ZONES/GRIDS EVEN THOUGH SLIGHT RISK NO LONGER COVERS THAT AREA. MODELS CONTINUE TO DEVELOP MCS OVERNIGHT BUT DISAGREE ON LOCATION... AVN HAS IT TRACKING EAST OF AREA... WHILE ETA DEVELOPS HEAVY RAIN ACROSS NORTHERN CWA. CURRENTLY LEANING TOWARD HEAVY RAIN BEING TO THE EAST BUT HAVE EXTENDED SLIGHT CHANCE POPS ACROSS THE NORTH JUST IN CASE. HAVE ALSO PUSHED ISOLATED POPS BACK TO NEAR A CARLSBAD TO MARFA LINE BASED ON SLOW PROGRESSION OF DRYLINE AND DEVELOPING CU FIELD ACROSS BIG BEND. LONG TERM... SOUTHWESTERLY FLOW ALOFT WITH WESTERN TROUGHING WILL PREVAIL THIS WEEK. BEST AREAL COVERAGE FOR CONVECTION THROUGH WEDNESDAY APPEARS TO BE MONDAY AS A SHORTWAVE TRANSLATES ACROSS THE REGION AND BACKS THE FLOW THROUGH THE COLUMN. BY TUESDAY AND WEDNESDAY THE DRYLINE WILL MIX FURTHER EAST EACH DAY WITH CORRESPONDING POPS SHIFTING EASTWARD AND CONFINED TO THE EASTERN PERMIAN BASIN BY WEDNESDAY AS THE MID LEVEL FLOW VEERS SOME. BY THURSDAY THROUGH SATURDAY THE FLOW BACKS AGAIN ALOFT WITH MOISTURE SHIFTING WESTWARD AGAIN. STILL SOME DIFFERENCES IN THE MEDIUM RANGE GUIDANCE PERTAINING TO THE EVOLVING WESTERN TROUGH...OVERALL KEPT THE 10-20 POPS AT THIS TIME EXCEPT THE FAR WEST WITH THE DRYLINE. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99/99
Hazardous weather outlook, Jun 5, 1:52 PM CDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 152 PM CDT SUN JUN 5 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061852- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 152 PM CDT SUN JUN 5 2005 (1252 PM MDT SUN JUN 5 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY TONIGHT ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE HIGHEST CHANCE OF STORM DEVELOPMENT WILL BE ACROSS THE NORTHEAST PERMIAN BASIN. ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN CONCERNS... ALTHOUGH LOCALIZED FLASH FLOODING AND AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY IS ANTICIPATED EACH AFTERNOON AND EVENING THIS WEEK. ALTHOUGH A WIDESPREAD SEVERE WEATHER EVENT IS NOT CURRENTLY ANTICIPATED... A FEW STORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY OFFICIALS EAST OF A CARLSBAD TO MARFA LINE... ESPECIALLY THOSE ACROSS THE NORTHEAST PERMIAN BASIN... SHOULD MONITOR THE LATEST WEATHER INFORMATION AND BE PREPARE FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON OR THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 5, 8:44 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 844 PM CDT SUN JUN 5 2005 TXZ061-062-060230- ECTOR TX-MIDLAND TX- 844 PM CDT SUN JUN 5 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN ECTOR AND WESTERN MIDLAND COUNTIES. STRONG WINDS ASSOCIATED WITH OUTFLOW FROM THUNDERSTORMS LOCATED IN WINKLER AND WARD WILL MOVE ACROSS THE EASTERN PARTS OF ECTOR AND THE WESTERN PARTS OF MIDLAND COUNTIES THROUGH 915 PM CDT. THESE WINDS MAY RANGE FROM 45 TO 55 MPH SUSTAINED. PENWELL...WEST ODESSA...ODESSA...MISSION DORADO...MIDLAND INTERNATIONAL AIRPORT AND MIDLAND MAY BE AFFECTED BY THESE WINDS. PERSONS IN THESE LOCATIONS SHOULD BE PREPARED FOR THE SUDDEN INCREASE IN WIND SPEEDS. SEEK SAFE SHELTER INSIDE A STURDY SHELTER AWAY FROM WINDOWS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:03 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 42 min |
| Jun 5, 7:20 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 55 min |
| Jun 5, 7:21 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 54 min |
| Jun 5, 7:26 PM CDT | Tornado Warning | MAF | Borden, Howard | 64 min |
| Jun 5, 7:59 PM CDT | Flash Flood Warning | MAF | Borden | 3 hr |
| Jun 5, 8:15 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 53 min |
| Jun 5, 8:16 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 59 min |
| Jun 5, 8:30 PM CDT | Tornado Warning | MAF | Borden, Howard | 60 min |
| Jun 5, 8:53 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 67 min |
| Jun 5, 9:19 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Presidio | 56 min |
| Jun 5, 9:19 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Presidio | 56 min |
| Jun 5, 9:22 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 53 min |
| Jun 5, 9:26 PM CDT | Tornado Warning | MAF | Howard | 64 min |
| Jun 5, 9:54 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 66 min |
| Jun 5, 10:03 PM CDT | Tornado Warning | MAF | Martin | 57 min |
| Jun 5, 10:07 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 53 min |
| Jun 5, 10:11 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 64 min |
| Jun 5, 10:14 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 53 min |
| Jun 5, 10:15 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 45 min |
| Jun 5, 10:53 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 52 min |
| Jun 5, 10:56 PM CDT | Flash Flood Warning | MAF | Borden | 3 hr |
| Jun 5, 11:09 PM CDT | Flash Flood Warning | MAF | Scurry | 4 hr |
| Jun 5, 11:39 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 22 min |
| Jun 6, 2:39 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 66 min |
| Jun 6, 3:13 PM CDT | Flash Flood Warning | MAF | Reeves | 4 hr |
| Jun 6, 4:18 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Reeves | 57 min |
| Jun 6, 4:28 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 62 min |
| Jun 6, 5:03 PM CDT | Severe Thunderstorm Warning | MAF | Loving | 57 min |
| Jun 6, 5:19 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 56 min |
| Jun 6, 5:28 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Reeves | 27 min |
| Jun 6, 6:15 PM CDT | Severe Thunderstorm Warning | MAF | Ward | 60 min |
| Jun 6, 6:46 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis, Pecos | 59 min |
Nearby
Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.